Alert archive / Alabama / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 193, NWS Birmingham, AL

August 23, 2007Autauga County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 23, 2007, 3:54 PM CDT for Autauga County, Alabama. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2007, 3:54 PM CDT (20:54 UTC)
Expired
Aug 23, 2007, 4:09 PM CDT
In force
15 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 60 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1588 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1588 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1672 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 232055
SVRBMX
ALC001-232130-
/O.NEW.KBMX.SV.W.0193.070823T2054Z-070823T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
354 PM CDT THU AUG 23 2007

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH AUTAUGA COUNTY IN CENTRAL ALABAMA...

* UNTIL 430 PM CDT

* AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHEAST OF VIDE
  JUNCTION...OR 10 MILES SOUTH OF CLANTON...AND MOVING SOUTHWEST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHEAST OF VIDE JUNCTION BY 430 PM CDT...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3270 8652 3271 8668 3258 8674 3253 8662

$$
1 follow-up statement
000 
WWUS54 KBMX 232109
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT THU AUG 23 2007

ALC001-232119-
/O.CAN.KBMX.SV.W.0193.000000T0000Z-070823T2130Z/
AUTAUGA AL-
409 PM CDT THU AUG 23 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL AUTAUGA COUNTY
IS CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE WEAKENED.

LAT...LON 3270 8652 3271 8668 3258 8674 3253 8662

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:24 PM CDT, 30 minutes earlier.

Area forecast discussion, Aug 23, 3:24 PM CDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 PM CDT THU AUG 23 2007

.DISCUSSION...HEAT CONTINUES TO BE AN ISSUE FOR THE SHORT
TERM...THEN SOME QUESTION AS TO HOW MUCH OF A BREAK WE WILL SEE
THROUGH THE WEEKEND AND INTO NEXT WEEK.

TONIGHT AND TOMORROW...ISOLATED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED THIS AFTERNOON ACROSS PORTIONS OF CENTRAL ALABAMA...AND
ARE MOVING SLOWLY TO THE SOUTHWEST. THE LEFTOVER CLOUD DEBRIS FROM
THIS MORNINGS MCS HAS SERVED TO SUPPRESS CONVECTIVE DEVELOPMENT
SOUTH OF A LINE FROM SELMA TO AUBURN. DEVELOPMENT WILL LINGER FOR
A COUPLE HOURS AFTER SUNSET AS BOUNDARIES CONTINUE TO INTERACT
WITH EACH OTHER.

RIDGE WEAKENS SLIGHTLY TOMORROW...BUT STAYS VERY MUCH INTACT
ACROSS THE TENNESSEE VALLEY. MODELS BRING LOW LEVEL MOISTURE
BACK INTO THE REGION FROM THE EAST...AND FEEL THIS MIGHT BE A BIT
TOO AGGRESSIVE. HOWEVER...ISOLATED SHOWER AND TSTORM DEVELOPMENT
WILL BE POSSIBLE... PARTICULARLY IN THE SOUTHEAST COUNTIES...WITH
DAYTIME HEATING. ONLY SLIGHT REPRIEVE CAN BE EXPECTED WITH
TEMPERATURES AS HIGHS REACH THE 100 DEGREE MARK ONCE AGAIN. WITH
THE ADDED HUMIDITY...HEAT INDEX VALUES WILL ALSO NEAR 105 DEGREES.

FRIDAY NIGHT THROUGH THURSDAY...12Z RUN LOOKS TO HAVE FLIP-FLOPPED
BACK TO COOLER AND MORE MOIST...AND RUN TO RUN INCONSISTENCY
RAISES RED FLAGS OF CONCERN. AS OPPOSED TO THE 12Z RUN...00Z RUN
WAS WARMER AND DRIER LAST NIGHT. IT IS VERY TEMPTING TO BUY INTO
THE COOLER/WETTER FORECAST OF THE 12Z RUNS YESTERDAY AND TODAY...
BUT GFS/EUROPEAN/ENSEMBLES ALL KEEP THE UPPER RIDGE FIRMLY IN
PLACE. UNDER THE RIDGE...DO BELIEVE THE TENDENCY FOR BERMUDA HIGH
INFLUENCES TO PLAY A BIT OF A ROLE IN THINGS. SO...OVERALL...AND
UNTIL A MORE CLEAR SIGNAL IN THE MODELS BECOMES EVIDENT...WILL
CALL FOR TEMPS TO SETTLE INTO THE MID 90S...WITH NEAR NORMAL RAIN
CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. BY
THE END OF THE PERIOD...SOME HINTS THAT THE UPPER LEVEL RIDGE WILL
RETROGRADE AND ALLOW GENERAL TROUGHING OVER THE EASTERN HALF OF
THE COUNTRY.

JD/81

&&

.AVIATION...18Z TAF DISCUSSION.

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON. HAVE ADDED IN VCTS FOR LOCATIONS NEAR CURRENT ACTIVITY.
OTHERWISE...VFR CONDITIONS WILL PREVAIL THROUGH THE FORECAST PERIOD.

14

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  97  71  96  71 /  10  20  10  20  10
ANNISTON    73  97  73  95  72 /  10  20  10  20  10
BIRMINGHAM  75  99  76  97  75 /   0  20  10  20  10
TUSCALOOSA  71 100  75  98  73 /   0  20  10  10  20
CALERA      74  99  75  96  74 /   0  20  10  20  20
AUBURN      76  97  74  94  73 /  20  20  20  20  20
MONTGOMERY  76  99  75  97  74 /  10  20  20  20  20
TROY        74  98  72  95  72 /  30  20  30  30  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY THROUGH 7 PM
TONIGHT ACROSS CENTRAL ALABAMA.

&&

14/81/14
Hazardous weather outlook, Aug 23, 1:55 PM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
155 PM CDT THU AUG 23 2007

ALZ011>015-017>050-241800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
155 PM CDT THU AUG 23 2007

UPDATED FOR WET MICROBURST POTENTIAL FOR BIRMINGHAM

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A HEAT ADVISORY IS IN EFFECT FOR ALL OF CENTRAL ALABAMA.

TEMPERATURES THIS AFTERNOON WILL CLIMB ABOVE 100 DEGREES IN MOST
LOCATIONS...AND NEAR 105 IN URBAN AREAS...WITH HEAT INDEX VALUES
FROM 104 TO 108 DEGREES. THE HOT CONDITIONS WILL CREATE HAZARDOUS
CONDITIONS FOR THOSE WITH OUTDOOR ACTIVITIES...AND THOSE THAT ARE
INSIDE WITHOUT AIR CONDITIONING. TAKE THE PROPER PRECAUTIONS WHEN
DEALING WITH THE OPPRESSIVE HEAT.

ALTHOUGH RAIN CHANCES REMAIN QUITE LOW...A FEW STRONG THUNDERSTORMS
ARE POSSIBLE ALONG AND SOUTHEAST OF A LINE FROM OPELIKA TO TROY.
POTENTIAL EXISTS FOR A FEW WIND GUSTS UP TO 45 MPH GENERALLY FROM 2
PM UNTIL 8 PM.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

TEMPERATURES FRIDAY AFTERNOON WILL ONCE AGAIN BE IN THE UPPER 90S TO
LOW 100S AT MOST LOCATIONS. INCREASING MOISTURE ACROSS THE SOUTHEAST
WILL CAUSE HEAT INDICES TO RANGE FROM 103 TO 107.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

14

In the hours before

Special weather statement, Aug 23, 3:19 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
319 PM CDT THU AUG 23 2007

ALZ028-029-232100-
CLAY-RANDOLPH-
319 PM CDT THU AUG 23 2007

...SIGNIFICANT WEATHER ALERT FOR CLAY AND RANDOLPH COUNTIES UNTIL 400
PM CDT...

AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OFELIA...OR 7 MILES SOUTHWEST OF WEDOWEE...
MOVING SOUTH AT 5 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  R.L. HARRIS DAM.
  CRAGFORD.

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

STEFKOVICH

Nearby

Severe Thunderstorm Warnings in Alabama, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.